Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 211, NWS Wichita, KS

November 4, 2022Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Nov 4, 2022, 6:15 PM CDT for Labette County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 4, 2022, 6:15 PM CDT (23:15 UTC)
Expired
Nov 4, 2022, 6:30 PM CDT
In force
15 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 4, 2:56 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Nov 4, 2:56 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
256 PM CDT Fri Nov 4 2022

.SHORT TERM...(This evening through Monday night)
Issued at 256 PM CDT Fri Nov 4 2022

The main forecast challenge for Tonight is the location and amounts
of expected snowfall (following a rain to snow transition).

Tonight: The strong upper low over New Mexico/West Texas will eject
northeastward across Kansas/Oklahoma. The area of
showers/thunderstorms extending from central Oklahoma into eastern
Kansas, will shift slowly eastward, exiting southeastern Kansas
early this evening in conjunction with the 850 mb moisture
transport. As the upper low ejects out over the region, an area of
wrap-around precipitation will occur on it's northwest periphery
within the mid-level frontogenesis/TROWAL zone, affecting especially
south-central and part of central Kansas. Strong mid-level/dynamic
cooling, associated with the upper low, is expected to transition
rain to wet snow, for about a two to four hour period across south-
central and part of central KS from about 02z through 08z tonight.
Instability aloft will increase the lift response, so the snow will
potentially be heavy at times with large flakes (1 inch per hour
rates) during that transient window tonight. We have planned a
Winter Weather Advisory for 1 to 3 inches, with isolated higher
amounts.

Caruso/Jakub

Mean westerly component tropospheric flow will prevail in the wake
of the departing upper low on Saturday with afternoon temperatures
expected near climo with breezy southwest surface winds. The only
exception may be in parts of central Kansas, depending on how
snowfall accums pan out tonight, so tweaked max T's down a bit for
Saturday in the Winter Wx Advisory areas. Strong upper jet will plow
eastward from the Pacific Northwest across the northern Plains
Saturday into Saturday night with an upper trof moving over the
north central conus thru early Sunday. The associated weak surface
cold front will drop south across the area on Sunday with only a
subtle temperature change expected. Ridging aloft will develop over
the lower Plains on Monday with modest southwesterly flow aloft
across the Rockies in advance of the developing trof along the
West coast. A modest increase in low level moisture in the east to
southeasterly mean flow with better low and mid-level moisture
flux expected by Monday night resulting a slight chance for
showers and isolated thunder.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 256 PM CDT Fri Nov 4 2022

Another deep longwave upper trof over the western conus will shift
eastward into the Plains later in the week, though just how fast
and in what fashion is the main challenge. The GFS is more
progressive Wednesday into Thursday with the trof and associated
cold frontal passage. This out paces its ensemble mean and the
latest operational ECMWF. For now plan to show mild, above
seasonal temperatures thru Wednesday with main precip chances
transitioning from showers/storms Thursday to potential post
frontal mix/snow and colder Thursday night into early Friday.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1255 PM CDT Fri Nov 4 2022

Challenges:
1) MVFR and IFR conditions
2) Rain and snow
3) Breezy into the evening and Saturday afternoon

A cold front continues to track to the southeast through the
southeast corner of the state. Post frontal scattered showers and
thunderstorms persist from central Oklahoma then into south
central and northeast Kansas. This area will gradually push east.
There is still a brief window this afternoon for strong to severe
thunderstorms in the far southeast corner of the state, but this
should be reduced for KCNU given frontal passage. North central
Kansas remains in a break before the next push of precipitation
will move in this evening and tonight as this strong system
progresses east. Cooler air means the precipitation type will
transition over to snow with the possibility for accumulating
snowfall given heavy rates for a brief window from roughly 2-6Z.
The biggest concern will be for KGBD and KHUT. This forecast may
be too optimistic in the visibility and even ceilings with a drop
only to the IFR category for now. Questions remain in the exact
timing and location/extent of the rain, transition to snow and
snow. Amendments and changes are likely with the 0Z forecast given
better guidance and observational trends. Clouds and precipitation
are expected to quickly move out overnight into the morning; the
timing to return to VFR conditions will be from west to east
starting around 6Z in KRSL. Winds transition to the southwest and
should be breezy again Saturday afternoon.

&&

.FIRE WEATHER...
Issued at 256 PM CDT Fri Nov 4 2022

Low to moderate fire weather concerns this weekend thru early next
week.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    34  61  41  63 /  80   0   0   0
Hutchinson      31  58  39  61 /  90   0   0   0
Newton          33  59  41  62 /  80   0   0   0
ElDorado        35  60  42  63 /  80   0   0   0
Winfield-KWLD   35  62  43  65 /  50   0   0   0
Russell         27  63  37  60 /  60   0   0   0
Great Bend      28  61  37  60 /  90   0   0   0
Salina          31  59  39  60 /  80   0   0   0
McPherson       32  57  39  61 /  90   0   0   0
Coffeyville     40  62  46  68 /  90   0   0   0
Chanute         39  61  44  66 /  90   0   0   0
Iola            38  60  43  65 /  90   0   0   0
Parsons-KPPF    40  61  45  67 /  90   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 7 AM CDT
Saturday for KSZ047-048-050>052-067-068-082-083.

&&

SHORT TERM...JMC/CDJ/KED
LONG TERM...KED
AVIATION...VJP
FIRE WEATHER...KED
Hazardous weather outlook, Nov 4, 3:45 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
345 PM CDT Fri Nov 4 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
345 PM CDT Fri Nov 4 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A strong storm is possible early this evening across far southeast
Kansas. The main threat will be dime to nickel size hail.

Rain will change to snow late this evening and tonight across parts
of south central and central Kansas. Snow rates could be briefly
heavy with amounts from 1 to 3 inches possible, mainly on grassy and
elevated surfaces, though a slushy accumulation on roads could make
for slick and hazardous travel. Please refer to the Winter Weather
Advisory for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Fire danger is expected to remain low to moderate this weekend into
early next week. Gusty south winds and warmer air will return by
Tuesday and Wednesday which could elevate the fire danger, though
this will be dependent on daytime humidity levels.

There will be a chance for thunderstorms Monday night into Tuesday
morning with additional chances on Thursday. There will be a chance
for strong to severe storms on Thursday, though adjustments could be
made to timing with later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Nov 4, 2:24 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
224 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HEAVY RAIN       3 SE HAYSVILLE          37.54N 97.31W
11/04/2022  M1.72 INCH       SEDGWICK           KS   MESONET

&&
Special weather statement, Nov 4, 2:42 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
242 PM CDT Fri Nov 4 2022

KSZ070-042015-
Greenwood KS-
242 PM CDT Fri Nov 4 2022

...A strong thunderstorm will impact portions of western Greenwood
County through 315 PM CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Eureka, moving northeast at 65 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Eureka, Hamilton, Eureka City Lake, Eureka Airport and Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3762 9644 3765 9652 3808 9642 3797 9610
TIME...MOT...LOC 1942Z 203DEG 58KT 3769 9645

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

BAERG
Special weather statement, Nov 4, 4:09 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
409 PM CDT Fri Nov 4 2022

KSZ094-098-042145-
Chautauqua KS-Elk KS-
409 PM CDT Fri Nov 4 2022

...A strong thunderstorm will impact portions of Elk and western
Chautauqua Counties through 445 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Vale, moving north at 70 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Howard, Cedar Vale, Moline, Grenola and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3761 9652 3761 9625 3745 9606 3700 9636
      3700 9652
TIME...MOT...LOC 2109Z 195DEG 59KT 3708 9649

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CUELLAR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 10:40 PM CDTSpecial Weather StatementICTRussell35 min
Nov 4, 3:28 AM CDTSpecial Weather StatementICTEllsworth, Rice, Saline32 min
Nov 4, 4:55 AM CDTSpecial Weather StatementICTRice35 min
Nov 4, 6:02 AM CDTSpecial Weather StatementICTReno28 min
Nov 4, 6:30 AM CDTSpecial Weather StatementICTRice30 min
Nov 4, 6:50 AM CDTSpecial Weather StatementICTMcPherson25 min
Nov 4, 8:43 AM CDTSpecial Weather StatementICTSedgwick32 min
Nov 4, 9:15 AM CDTSpecial Weather StatementICTSumner30 min
Nov 4, 9:23 AM CDTSpecial Weather StatementICTSumner37 min
Nov 4, 2:42 PM CDTSpecial Weather StatementICTGreenwood33 min
Nov 4, 2:50 PM CDTWinter Weather AdvisoryICTBarton, Butler, Chase, Ellsworth, Harvey, Kingman and 5 more15 hr
Nov 4, 4:09 PM CDTSpecial Weather StatementICTElk36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.